Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 109, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 10, 2021, 2:18 PM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 2:18 PM CDT (19:18 UTC)
- Expired
- Jul 10, 2021, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299
WUUS53 KOAX 101918
SVROAX
IAC085-155-165-102000-
/O.NEW.KOAX.SV.W.0109.210710T1918Z-210710T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
218 PM CDT Sat Jul 10 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Central Pottawattamie County in southwestern Iowa...
Eastern Harrison County in southwestern Iowa...
Western Shelby County in southwestern Iowa...
* Until 300 PM CDT.
* At 217 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Defiance to 7 miles northwest of
Underwood to 7 miles southeast of Fort Calhoun, moving southeast at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Defiance around 225 PM CDT.
Underwood around 230 PM CDT.
Northeastern Council Bluffs and Minden around 235 PM CDT.
Other locations in the path of these severe thunderstorms include
Harlan.
This includes the following highways...
Interstate 29 between mile markers 71 and 77.
Interstate 80 in Iowa between mile markers 8 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4139 9543 4116 9578 4148 9588 4151 9599
4166 9587 4187 9560 4186 9519
TIME...MOT...LOC 1917Z 311DEG 27KT 4184 9542 4148 9574 4141 9590
HAIL...<.75IN
WIND...60MPH
$$
CA2 follow-up statements
020
WWUS53 KOAX 101951
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
251 PM CDT Sat Jul 10 2021
IAC085-155-165-102000-
/O.CON.KOAX.SV.W.0109.000000T0000Z-210710T2000Z/
Pottawattamie IA-Harrison IA-Shelby IA-
251 PM CDT Sat Jul 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL POTTAWATTAMIE...EASTERN HARRISON AND WESTERN SHELBY
COUNTIES...
At 234 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Irwin to near Underwood to 7
miles northeast of Council Bluffs, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. These storms have a history of producing
60 mph wind gusts in southwest Harrison County.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4139 9543 4116 9578 4148 9588 4151 9599
4166 9587 4187 9560 4186 9519
TIME...MOT...LOC 1934Z 311DEG 27KT 4175 9529 4139 9561 4133 9577
HAIL...<.75IN
WIND...60MPH
$$
CA180
WWUS53 KOAX 101956
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
256 PM CDT Sat Jul 10 2021
IAC085-155-165-102005-
/O.EXP.KOAX.SV.W.0109.000000T0000Z-210710T2000Z/
Pottawattamie IA-Harrison IA-Shelby IA-
256 PM CDT Sat Jul 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POTTAWATTAMIE...
EASTERN HARRISON AND WESTERN SHELBY COUNTIES WILL EXPIRE AT 300 PM
CDT...
The storms which prompted the warning have weakened and have exited
the warned area. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Iowa.
LAT...LON 4139 9543 4116 9578 4148 9588 4151 9599
4166 9587 4187 9560 4186 9519
TIME...MOT...LOC 1955Z 311DEG 27KT 4165 9513 4129 9545 4123 9561
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:47 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 10, 12:47 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1247 PM CDT Sat Jul 10 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 345 AM CDT Sat Jul 10 2021 After a busy evening/early morning of widespread severe storms with damaging winds leading to widespread power outages, cooler temperatures are expected for the remainder of the weekend with scattered showers and thunderstorms in the forecast. Scattered showers and thunderstorms are expected to continue through much of the day as a mid/upper level shortwave trough continues to dig across the area today and eventually closes off just to our east. This positions the region in northwesterly flow aloft keeping temperatures cooler than normal with off and on showers through Sunday morning. This upper system should finally eject eastward by early Monday allowing upper flow to become more zonal as we move toward mid- week and warms temperatures back to near-normal by mid-week. A shortwave trough moving east across the northern Plains will give the region the next shot of precipitation mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1245 PM CDT Sat Jul 10 2021 Mid-level shortwave and attendant cold core generating large area of showers and embedded thunderstorms. Outflow ahead of convection inducing enough cooling and boundary subsidence to lower ceilings into MVFR categories. Prevailing thunderstorms will move into KOMA and KLNK, and already are occurring at KOFK. Expect showers and storms to persist bulk of the afternoon into the evening hours, until cold core moves across the area. In the wake of precipitation, expect MVFR and perhaps IFR ceilings to continue for the bulk of the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Kern AVIATION...Fortin
Hazardous weather outlook, Jul 10, 10:37 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1037 AM CDT Sat Jul 10 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110545- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1037 AM CDT Sat Jul 10 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across much of the region today. Isolated strong to severe thunderstorms are possible across portions of southeast Nebraska and southwest Iowa this afternoon. Damaging winds and would be the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some lingering non-severe storms are possible into Sunday. There is another chance for thunderstorms Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Jul 10, 11:33 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM TSTM WND DMG 1 N BANCROFT 42.02N 96.57W
07/09/2021 CUMING NE LAW ENFORCEMENT
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
FLATTENED CORN.
&&
CALocal storm report, Jul 10, 11:48 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND DMG 6 N SCHUYLER 41.53N 97.06W
07/09/2021 COLFAX NE LAW ENFORCEMENT
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
SPORADIC DAMAGE TO TREES NORTH OF SCHUYLER.
&&
CALocal storm report, Jul 10, 11:53 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND DMG HARLAN 41.65N 95.33W
07/09/2021 SHELBY IA LAW ENFORCEMENT
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
TREES DOWN.
&&
CALocal storm report, Jul 10, 12:14 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1214 PM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND DMG WESTERN 40.39N 97.20W
07/09/2021 SALINE NE PUBLIC
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
ROOF TORN OFF OF GRAIN BIN.
&&
CASpecial weather statement, Jul 10, 1:31 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
131 PM CDT Sat Jul 10 2021
IAZ043-055-069-NEZ034-044-045-051>053-101945-
Pottawattamie IA-Monona IA-Harrison IA-Saunders NE-Sarpy NE-Burt NE-
Washington NE-Douglas NE-Dodge NE-
131 PM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR MONONA...WESTERN POTTAWATTAMIE...
HARRISON...SARPY...SOUTHERN BURT...WASHINGTON...DODGE...DOUGLAS AND
SAUNDERS COUNTIES UNTIL 245 PM CDT...
At 131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pisgah to 7 miles east of
Nickerson to near Cedar Bluffs. Movement was southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Omaha, Council Bluffs, Bellevue, Fremont, Papillion, La Vista, Blair,
Ralston, Wahoo, Gretna, Onawa, Missouri Valley, Ashland, Valley,
Tekamah, Logan, Springfield, Arlington, North Bend and Yutan.
This includes the following highways...
Interstate 29 between mile markers 43 and 107.
Interstate 80 in Iowa between mile markers 1 and 14.
Interstate 80 in Nebraska between mile markers 428 and 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4116 9578 4116 9588 4105 9588 4107 9604
4100 9620 4105 9632 4102 9635 4102 9646
4105 9647 4105 9660 4151 9684 4174 9651
4190 9616 4221 9593 4221 9567 4187 9567
4186 9556 4170 9556
TIME...MOT...LOC 1831Z 328DEG 33KT 4185 9607 4157 9632 4136 9667
CALocal storm report, Jul 10, 2:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLASH FLOOD 1 SW FREMONT 41.43N 96.50W
07/10/2021 DODGE NE PUBLIC
CALLER REPORTED STREET FLOODING ON LINCOLN
AVE WITH CARS STALLED ON THE ROAD.
&&
DMPThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:52 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 38 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 29 min |
| Jul 9, 11:19 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 41 min |
| Jul 9, 11:30 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Montgomery, Pottawattamie, Shelby | 45 min |
| Jul 9, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 52 min |
| Jul 9, 11:55 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 65 min |
| Jul 10, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
| Jul 10, 12:26 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 19 min |
| Jul 10, 12:40 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 50 min |
| Jul 10, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 18 min |
| Jul 10, 12:44 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 61 min |
| Jul 10, 1:31 PM CDT | Special Weather Statement | OAX | Harrison, Monona | 74 min |
| Jul 10, 1:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.